Iowa, 2004

Heavy Snow in Iowa, February 5 to 6, 2004

February 5 to 6, 2004 · NWS DVN · 8 events in 8 counties and zones

A winter storm moved across parts of Eastern and Northeast Iowa during the afternoon of 5 February 2004 and pre-dawn hours of 6 February 2004. General snowfall amounts of 4 to 6 inches were reported in about a 12 hour period with mesoscale banding producing areas of 6 to 8 inches.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter storm moved across parts of Eastern and Northeast Iowa during the afternoon of 5 February 2004 and pre-dawn hours of 6 February 2004. General snowfall amounts of 4 to 6 inches were reported in about a 12 hour period with mesoscale banding producing areas of 6 to 8 inches. Locally higher amounts of 9 inches were reported across the northern parts of Delaware and Dubuque counties. During the evening of 5 February 2004, visibilities in rural areas were down to near zero due mainly to the large snowflakes and snowfall rates that were briefly 1 to 2 inches per hour. Several public works directors indicated that it was the heaviest snow that they had seen in the past 3 to 5 years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 5, 11:20 AM CST, 40 minutes earlier.

Area forecast discussion, Feb 5, 11:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 AM CST THU FEB 5 2004

.UPDATE...LATEST MODELS AND ANALYSIS INDICATING SURFACE LOW TO TRACK
FURTHER SOUTHEAST ACROSS OHIO RIVER VALLEY WITH UPPER LEVEL LOW OVER
NE CO TO PASS TO NW OF CWA TONIGHT. BOTTOM LINE IS SIGNIFICANTLY
LOWER SNOWFALL AMOUNTS OVER CWA THAN PREVIOUSLY EXPECTED. VORT
RIDING UP OVER WESTERN MO THIS MORNING TO BRING INITIAL ACCUMULATING
SNOWS OVER AREA FROM SOUTH TO NORTH THIS AFTERNOON...THEN ISENTROPIC
LIFT...AREA OF GREATEST LOW LEVEL INSTABILITY...AND MID LEVEL QG
FORCING TAKE AIM AT NW IL INTO NORTHERN IA CWA THIS EVENING WHERE
NOW MOST CONFIDENT OF GETTING WARNING CRITERIA SNOWFALL. DRY SLOT
THEN OVERSPREADS AREA TO CUT OFF ACCUMULATING SNOW AFTER MIDNIGHT.

HAVE DOWNGRADED WINTER STORM WARNING IN SE IA AND NE MO TO ADVISORY
AND WILL KEEP REST OF WARNING GOING AS IS FOR NOW. UPDATES HAVE BEEN
MADE TO GRIDS AND TEXT PRODUCTS TO REFLECT THIS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING ROUGHLY NORTH OF FAIRFIELD TO WAPELLO LINE
THIS AFTERNOON THROUGH FRIDAY MORNING...WINTER WEATHER ADVISORY TO
SOUTH FOR SAME PERIOD.
IL...WINTER STORM WARNING FOR JO DAVIESS...STEPHENSON...CARROLL...
ROCK ISLAND AND MERCER COUNTIES FOR THIS AFTERNOON THROUGH FRIDAY
MORNING. WINTER WEATHER ADVISORY REST OF IL COUNTIES.
MO...WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH FRIDAY
MORNING.

&&

SHEETS
Hazardous weather outlook, Feb 5, 5:50 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CST THU FEB 5 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
550 AM CST THU FEB 5 2004

...WINTER STORM TO PRODUCE SIGNIFICANT SNOWFALL IN THE AREA LATER
TODAY THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

A LARGE UPPER LEVEL DISTURBANCE OVER THE SOUTHERN PLAINS WILL
CONTINUE TO DEVELOP INTO A MAJOR WINTER STORM SYSTEM AND MOVE
NORTHEAST TO THE GREAT LAKES BY FRIDAY MORNING. THIS STORM WILL
BRING PERIODS OF SNOW TO THE LOCAL AREA...PRODUCING SIGNIFICANT
ACCUMULATIONS BEFORE THE SYSTEM MOVES OFF TO THE NORTHEAST ON
FRIDAY.

FOR AREAS NORTHWEST OF A DUBUQUE...TO IOWA CITY...AND TO A
FAIRFIELD LINE...

NEW SNOWFALL TOTALS OF 5 TO 10 INCHES ARE EXPECTED BY FRIDAY
MORNING...WITH THE HIGHEST AMOUNTS ALONG AND NEAR A INDEPENDENCE TO
VINTON TO WILLIAMSBURG LINE. THE HEAVIEST SNOW WILL FALL LATE THIS
AFTERNOON AND CONTINUE INTO THE EVENING...BEFORE DECREASING IN
INTENSITY AGAIN AFTER MIDNIGHT. A WINTER STORM WARNING HAS BEEN
ISSUED FOR THESE AREAS FOR THIS AFTERNOON THROUGH FRIDAY MORNING.

FOR AREAS BETWEEN THE ABOVE MENTIONED LINE AND THE MISSISSIPPI RIVER
...AS WELL AS FAR NORTHWEST ILLINOIS...

SNOW TOTALS OF 4 TO 7 INCHES ARE EXPECTED BY FRIDAY MORNING. THE
HEAVIEST SNOW WILL FALL LATE THIS AFTERNOON AND CONTINUE INTO THE
EVENING...BEFORE DECREASING IN INTENSITY AGAIN AFTER MIDNIGHT. A
WINTER STORM WARNING HAS BEEN ISSUED FOR THESE AREAS FOR THIS
AFTERNOON THROUGH FRIDAY MORNING.

FOR AREAS EAST OF A MORRISON...TO A CAMBRIDGE...AND TO A CARTHAGE
ILLINOIS LINE...

SNOW TOTALS OF 2 TO 5 INCHES ARE EXPECTED BY FRIDAY MORNING. THE
HEAVIEST SNOW WILL FALL LATE THIS AFTERNOON AND CONTINUE INTO THE
EVENING...BEFORE DECREASING IN INTENSITY AGAIN AFTER MIDNIGHT. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THESE AREAS FOR THIS
AFTERNOON THROUGH FRIDAY MORNING.

THE WIND WILL BECOME NORTHWEST AND INCREASE TO 15 TO 25 MPH LATE
TONIGHT AND ON FRIDAY...RESULTING IN THE RISK OF SOME BLOWING AND
DRIFTING OF THE NEWLY FALLEN SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OCCASIONAL LIGHT SNOW WILL CONTINUE IN MUCH OF THE AREA IN THE
STORM SYSTEMS WAKE ON FRIDAY. ADDITIONAL MINOR ACCUMULATIONS OF AN
INCH OR LESS MAY OCCUR BY FRIDAY EVENING.

ANOTHER UPPER LEVEL DISTURBANCE WILL DROP DOWN ACROSS THE WESTERN
GREAT LAKES LATER FRIDAY NIGHT AND INTO SATURDAY. THIS SYSTEM WILL
HAVE LIMITED MOISTURE TO WORK WITH...BUT STILL MAY PRODUCE SOME
LIGHT SNOW ACCUMULATIONS UP TO AN INCH BY MIDDAY SATURDAY.

A LARGER STORM SYSTEM WILL TRY AND DEVELOP ACROSS THE CENTRAL
UNITED STATES EARLY NEXT WEEK. EARLY INDICATIONS SUGGEST THIS SYSTEM
MAY BRING SOME ACCUMULATING SNOW TO THE AREA BY MONDAY AND INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTERS AND
LOCAL OBSERVERS ARE URGED TO CALL IN SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE.

&&

FOR MORE INFORMATION...REFER TO THE FOLLOWING WEB SITE:

WWW.CRH.NOAA.GOV/DVN  (LOWER CASE)

&&

February 9, 2004:  Training - Epworth, IA - 7 pm

Severe weather and tornado spotter training will be conducted in
Epworth, Iowa (Dubuque County) at the fire station at 7 pm. This is
a free 2 hour class. For additional information, contact Tom Berger
at dbqema@mwci.net<BR>

February 10, 2004:  Training - Davenport, IA - 630 pm

On Tuesday February 10th, at 6:30 pm, severe weather and tornado
spotter training will be conducted in Davenport, Iowa (Scott County)
in the Board Room of the Scott County Administrative Center. This is
a free 2 hour class. For additional information, contact Ross
Bergen, Scott County Emergency Manager.

NICHOLS/JDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Linn

When
February 5, 12:00 PM CST to February 6, 2:00 AM CST
Where
Linn forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Heavy Snow, Jones

When
February 5, 1:00 PM CST to February 6, 2:00 AM CST
Where
Jones forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Heavy Snow, Benton

When
February 5, 1:00 PM CST to February 6, 2:00 AM CST
Where
Benton forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Heavy Snow, Keokuk

When
February 5, 2:00 PM CST to February 6, 1:00 AM CST
Where
Keokuk forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Heavy Snow, Delaware

When
February 5, 3:00 PM CST to February 6, 3:00 AM CST
Where
Delaware forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Heavy Snow, Johnson

When
February 5, 3:00 PM CST to February 6, 2:00 AM CST
Where
Johnson forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Heavy Snow, Buchanan

When
February 5, 4:00 PM CST to February 6, 1:00 AM CST
Where
Buchanan forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Heavy Snow, Dubuque

When
February 5, 5:00 PM CST to February 6, 4:00 AM CST
Where
Dubuque forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383292, 5383294, 5383297, 5383298, 5383291, 5383296, 5383295, 5383293.